Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 3, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 9, 2016, 5:03 AM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2016, 5:03 AM CST (11:03 UTC)
- Expired
- Jan 9, 2016, 5:30 AM CST
- In force
- 27 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lafourche Parish, LA, Terrebonne Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 10:44 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326
WUUS54 KLIX 091103
SVRLIX
LAC057-109-091130-
/O.NEW.KLIX.SV.W.0003.160109T1103Z-160109T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
503 AM CST SAT JAN 9 2016
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LAFOURCHE PARISH IN SOUTHEASTERN LOUISIANA...
EAST CENTRAL TERREBONNE PARISH IN SOUTHEASTERN LOUISIANA...
* UNTIL 530 AM CST
* AT 502 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER MONTEGUT...
OR 10 MILES SOUTHEAST OF HOUMA...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CUT OFF...GALLIANO...LAROSE...MONTEGUT AND CHAUVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2935 9058 2952 9067 2969 9033 2969 9032
2946 9019
TIME...MOT...LOC 1102Z 246DEG 24KT 2949 9056
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
647
WWUS54 KLIX 091123
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
523 AM CST SAT JAN 9 2016
LAC057-109-091133-
/O.EXP.KLIX.SV.W.0003.000000T0000Z-160109T1130Z/
LAFOURCHE LA-TERREBONNE LA-
523 AM CST SAT JAN 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAFOURCHE AND EAST
CENTRAL TERREBONNE PARISHES WILL EXPIRE AT 530 AM CST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR
SOUTHEASTERN LOUISIANA.
LAT...LON 2935 9058 2952 9067 2969 9033 2969 9032
2946 9019
TIME...MOT...LOC 1120Z 246DEG 24KT 2949 9056
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 4:30 AM CST, 33 minutes earlier.
Area forecast discussion, Jan 9, 4:30 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 AM CST SAT JAN 9 2016
.SHORT TERM.. WIDE SWATH OF SHOWERS AND SCATTERED THUNDERSTORMS ARE
MOVING ACROSS THE CWA THIS MORNING. INTENSITY OF STORMS HAS DROPPED
OFF CONSIDERABLY HAS CONVECTION HAS MOVED INTO THE FORECAST AREA.
THIS ISN/T MUCH OF A SURPRISE BASED ON THE LOCAL 00Z SOUNDING WHICH
SHOWS STRONG WARM NOSE WHICH IS SEVERELY LIMITING INSTABILITY. DOWN
ON THE COAST...SFC TEMPS ARE SIGNIFICANTLY WARMER IN THE 60S AND 70S
OFFSHORE. IN THOSE AREAS (SOUTH OF I-10) SHOULD STILL HAVE ELEVATED
THUNDERSTORMS WITH ISOLATED STORMS CAPABLE OF PRODUCING SMALL HAIL.
FOR THE OFFSHORE WATERS COULD HAVE SOME SFC BASED CELLS WHICH COULD
LEAD TO A FEW WATERSPOUTS. THE FURTHER EAST CONVECTION MOVES ACROSS
LAND THE MORE IN TRACKS INTO LESS CONDUCIVE CONDITIONS. THE HRRR HAS
PERFORMED EXTREMELY WELL AND FEEL CONFIDENT THE OUTPUT OVER THE NEXT
SEVERAL HOURS IS A PRETTY GOOD REPRESENTATION OF WHAT TO EXPECT.
THAT WOULD BE STRONG STORMS OFFSHORE MOVING EAST...SCATTERED STORMS
SOUTH OF NEW ORLEANS AND MOSTLY RAIN NORTH OF THERE AS IT ALL SHIFTS
ACROSS THE CWA. THE BACK EDGE OF THIS RAINFALL SHOULD EXIT THE MS
COAST BY AROUND NOON TO SLIGHTLY SOONER. WRAP AROUND MOISTURE
ASSOCIATED WITH THE UPPER LOW COULD SPARK OFF SOME LINGERING SHOWERS
THIS AFTERNOON BUT NOT EXPECTING TOO MUCH IN THE WAY OF COVERAGE OR
INTENSITIES.
THE REMAINDER OF THE WEEKEND LOOKS QUIET AS STRONG SURFACE RIDGE
BUILDS IN ON SUNDAY. WILL HAVE A 15 TO 20 DEGREE DROP IN HIGHS.
STRONG CAA OCCURRING TOMORROW NIGHT. THIS WILL LEAD TO POSSIBLY THE
COLDEST TEMPERATURES OF THIS WINTER SEASON. DROPPED LOWS BY A COUPLE
DEGREES IN SOME LOCATIONS...BASICALLY SPLITTING MAV/MET FCST LOWS.
TEMPS WOULD RANGE FROM MID 20S TO LOWER 30S.
.LONG TERM... BROAD UPPER TROUGH WILL TRACK ACROSS THE EASTERN HALF
OF THE COUNTRY. THIS WILL KEEP COLD AIR MAKING IT ACTUALLY FEEL LIKE
WINTER DOWN ALONG THE GULF COAST THROUGH TUESDAY. HIGHS MONDAY MAY
NOT EVEN BREAK THE 40S FOR MANY LOCATIONS. CLEAR SKIES...LIGHT WINDS
WITH HIGH PRESSURE SITTING RIGHT OVER THE REGION. AFTER TUE MORNING
THE REGION STARTS TO MODERATE WITH THE NEXT SYSTEM NOT ANTICIPATED
TO IMPACT THE REGION TILL THE LATTER HALF OF THE WEEK
MEFFER
&&
.AVIATION... VISIBILITIES HAVE RISE CONSIDERABLY IN THE LAST FEW
HOURS AS WIDE SWATH OF RAIN PROGRESSES ACROSS THE AREA.
HOWEVER...LIFR/IFR CEILINGS PERSIST AND INTERMITTENT HEAVY RAINFALL.
THE BULK OF HEAVY RAIN IS RACING EAST AND SHOULD BE EAST OF ALL
TERMINALS BY NOON WITH LINGERING SHOWERS DURING THE AFTERNOON HOURS.
CLEAR SKIES NOT EXPECTED UNTIL BEYOND THE TAF PERIOD.
&&
.MARINE... LATEST SFC ANALYSIS SHOWS TROUGH TRACKING EAST ACROSS
LOUISIANA WITH LOW CENTER IN ARKANSAS. FRONTAL BOUNDARY EXPECTED TO
MOVE ACROSS THE COASTAL WATERS THIS AFTERNOON AND CONTINUE WELL
SOUTH ACROSS THE ENTIRE GULF OF MEXICO. LATEST OBSERVED WINDS
OFFSHORE HOVERING NEAR EXERCISE CAUTION. LIKELY TO GET WIND
ENHANCEMENT WITH AREA OF SHOWERS AND STORMS MOVING ACROSS AND
DEFINITELY COULD BE SOME WATERSPOUTS WITH STRONGER CELLS. IN
ADDITION...WINDS TO SHIFT FROM SOUTHEAST THIS MORNING TO A MORE
WESTERLY AND THEN NORTHWESTERLY DIRECTION BY THE AFTN HOURS. SMALL
CRAFT ADVISORY GOING OUT THIS FCST PACKAGE STARTING AT 21Z FOR ALL
COASTAL WATERS AND CONTINUING THRU 15Z SUNDAY. NEARSHORE AND TIDAL
LAKES WILL BE THE FIRST TO DROP DOWN AS PRESSURE GRADIENT WEAKENS
WITH SFC RIDGE CLOSE IN ON THE AREA. HIGH PRESSURE WILL THEN SETTLE
OVER THE AREA SUNDAY NIGHT AND MONDAY...WITH NORTHERLY WINDS FALLING
TO BETWEEN 10 AND 15 KNOTS. THESE WINDS WILL GRADUALLY TURN MORE
EASTERLY BY TUESDAY.
MEFFER
&&
.DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...ONGOING FLOODING OF PEARL AND MISSISSIPPI RIVERS
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 37 47 25 / 50 10 0 0
BTR 70 40 49 28 / 40 10 10 0
ASD 71 43 51 28 / 80 10 0 0
MSY 71 44 50 33 / 70 10 0 0
GPT 70 42 52 28 / 80 10 0 0
PQL 73 43 53 26 / 80 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST SUNDAY
FOR GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST SUNDAY
FOR GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Jan 8, 4:35 PM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 435 PM CST FRI JAN 8 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-091400- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 435 PM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP THIS EVENING AND PERSIST FOR MUCH OF THE NIGHT ACROSS AREAS OF SOUTHEAST LOUISIANA...COASTAL MISSISSIPPI...AND THE ADJACENT COASTAL AREAS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 3AM FOR AREAS GENERALLY ALONG AND SOUTH OF THE INTERSTATE 10/12 CORRIDOR. THE DENSE FOG ADVISORY IS ALSO IN EFFECT FOR THE NEAR COASTAL WATERS...SOUNDS...AND TIDAL LAKES. VISIBILITIES ARE LIKELY TO DROP TO ONE QUARTER MILE OR LESS AT TIMES. NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY LATE TONIGHT AND EARLY SATURDAY MORNING AS A COLD FRONT SWEEPS THROUGH THE AREA. ONE OR TWO STORMS COULD BECOME STRONG TO POSSIBLY SEVERE. THE MAIN THREATS FROM ANY SEVERE WEATHER WILL BE STRONG GUSTY WINDS AND HAIL...HOWEVER A BRIEF ISOLATED TORNADO CANNOT BE RULED OUT. FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER AND PARTS OF THE LOWER ATCHAFALAYA RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WINDS AND ROUGH SEAS IN THE WAKE OF A COLD FRONT WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT SATURDAY NIGHT INTO SUNDAY MORNING. A SMALL CRAFT ADVISORY WILL LIKELY BE NECESSARY. COLDER WEATHER WILL LEAD TO A LIGHT TO POSSIBLY MODERATE FREEZE SUNDAY AND MONDAY NIGHTS NORTH AND WEST OF LAKE PONTCHARTRAIN INTO SOUTH MISSISSIPPI. A BRIEF LIGHT FREEZE COULD ALSO OCCUR IN SOME AREAS SOUTH OF LAKE PONTCHARTRAIN MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jan 9, 12:43 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1243 AM CST SAT JAN 9 2016
LAZ034-035-090715-
WEST FELICIANA-POINTE COUPEE-
1243 AM CST SAT JAN 9 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST FELICIANA AND
CENTRAL POINTE COUPEE PARISHES...
AT 1242 AM CST...A STRONG THUNDERSTORM WAS NEAR MELVILLE...MOVING
NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW ROADS...ST. FRANCISVILLE...FORDOCHE AND MORGANZA.
LAT...LON 3098 9142 3073 9129 3072 9129 3070 9132
3067 9130 3055 9172 3060 9175 3066 9175
3067 9173 3071 9173 3075 9176
TIME...MOT...LOC 0642Z 240DEG 49KT 3067 9169Special weather statement, Jan 9, 4:41 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 AM CST SAT JAN 9 2016
LAZ059-060-065-091130-
UPPER LAFOURCHE-ST. CHARLES-UPPER TERREBONNE-
441 AM CST SAT JAN 9 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAFOURCHE AND
SOUTHWESTERN ST. CHARLES PARISHES...
AT 440 AM CST...A STRONG THUNDERSTORM WAS NEAR RACELAND...OR 8 MILES
SOUTHEAST OF THIBODAUX...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THIBODAUX...LOCKPORT...RACELAND...DES ALLEMANDS...BAYOU GAUCHE...
MATHEWS...PARADIS...BAYOU CANE...GRAY AND SCHRIEVER.
LAT...LON 2978 9082 2989 9059 2989 9054 2992 9053
2996 9046 2962 9032 2961 9073
TIME...MOT...LOC 1040Z 245DEG 22KT 2973 9070The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 12:43 AM CST | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 32 min |
| Jan 9, 1:06 AM CST | Severe Thunderstorm Warning | LIX | Iberville | 24 min |
| Jan 9, 1:29 AM CST | Severe Thunderstorm Warning | LIX | Iberville, West Baton Rouge | 31 min |
| Jan 9, 4:41 AM CST | Special Weather Statement | LIX | Saint Charles | 49 min |
| Jan 9, 5:39 AM CST | Special Marine Warning | LIX | 66 min | |
| Jan 9, 5:43 AM CST | Small Craft Advisory | LIX | 27 hr | |
| Jan 9, 6:24 AM CST | Special Marine Warning | LIX | 66 min | |
| Jan 9, 6:28 AM CST | Special Marine Warning | LIX | 92 min | |
| Jan 9, 6:34 AM CST | Special Marine Warning | LIX | 86 min | |
| Jan 9, 7:33 AM CST | Special Marine Warning | LIX | 57 min | |
| Jan 9, 7:38 AM CST | Special Marine Warning | LIX | 2 hr | |
| Jan 9, 7:41 AM CST | Special Marine Warning | LIX | 64 min | |
| Jan 9, 8:36 AM CST | Special Marine Warning | LIX | 39 min | |
| Jan 9, 8:50 AM CST | Special Marine Warning | LIX | 85 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.